Oklahoma, 2022

Hail in Oklahoma, May 12, 2022

May 12, 2022 · NWS OUN · 3 events in 2 counties and zones

Several supercells developed along a dryline during the early evening of the 12th and moved into western Oklahoma, with a few large hail reports received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Several supercells developed along a dryline during the early evening of the 12th and moved into western Oklahoma, with a few large hail reports received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 5:07 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, May 12, 5:07 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
607 PM CDT Thu May 12 2022

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 159 PM CDT Thu May 12 2022

It is not completely out of the question for a few storms to develop
late afternoon/early evening in western parts of the fa although the
cap will continue to be an obstacle which could keep any storms from
developing. However, a slightly better chance seems to be with
elevated storms developing overnight and affecting portions of the
fa into Friday morning. Several CAMs show some storms develop in
west central OK around midnight or after then expanding/moving into
portions of northern and central OK overnight into Friday morning as
a cold front moves across portions of the area. A few strong to
severe storms could be possible due to elevated instability and
some, although not strong, shear.

The previously mentioned cold front is expected to move across
portions of the area before slowing down/stalling and weakening
Friday afternoon. However, there could still be enough lift
associated with this boundary for some additional storms to develop
late Friday afternoon.

Some cooler temperatures are expected behind the front tonight with
lows dropping into the 50s in NW parts of the fa. Ahead of the
front, temperatures are only expected to fall into the upper 60s/low
70s tonight. Slightly cooler temperatures are also expected across
portions of the fa Friday although temperatures are still expected
to warm into the mid 80s to upper 90s.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 234 PM CDT Thu May 12 2022

Modest westerly flow aloft (40-50 kts) is forecast to overspread
the Central Plains Friday evening, with weaker flow across the
Southern Plains. A stalled cold front should make its way into
central Oklahoma by Friday evening. Along this boundary, strong to
marginally severe storms are expected to form in the late
afternoon/early evening. MLCAPE should be upwards of 4000 J/kg
south along this boundary, with deep-layer shear upwards of 30kts.
Model soundings suggest a deep, well-mixed boundary layer up to
800 mb, so any storm should stay elevated with the primary threats
being large hail and damaging winds. Northwesterly flow will
return Saturday with another round of strong to marginally severe
storms possible. Shear is expected to remain low, so again the
primary threats will be damaging winds and large hail.

Unseasonably warm temperatures will continue this weekend into
next week. High temperatures will range from the upper 80s to low
90s across most of the area, and into the 100s in western north
Texas. Gusty southerly winds and low RHs will foster elevated to
near critical fire concerns on Monday and Tuesday across southwest
Oklahoma and adjacent western north Texas.

&&

.AVIATION...
(00Z TAFS)
Issued at 559 PM CDT Thu May 12 2022

Mainly mid/high clouds to impact area tonight and tomorrow. There
is a chance for a few mainly overnight into early morning storms
to impact PNC/SWO and have kept a mention at those sites toward
morning. Otherwise south/southeast winds diminishing overnight
with LLJ developing will again see LLWS at most sites. A surface
front will enter northwest Oklahoma late this evening and move
toward I-44 corridor by end of forecast period. Winds behind the
front will shift to the north, remaining below 12kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  90  63  88 /  20  20  20  10
Hobart OK         65  92  61  94 /  20  10   0   0
Wichita Falls TX  71  99  63  98 /  10  10  20   0
Gage OK           57  86  56  90 /  20   0   0   0
Ponca City OK     67  87  62  87 /  40  30  20  10
Durant OK         68  92  64  92 /   0  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 12, 7:15 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
815 PM CDT Thu May 12 2022

OKZ004>048-050>052-TXZ083>090-140115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
815 PM CDT Thu May 12 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
A few thunderstorms will remain possible overnight, mainly across
northern Oklahoma. The strongest storms may produce some gusty
winds and marginally severe hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
A marginal risk for severe storms will accompany a cold front on
Friday across much of the area, with a slight risk across portions
of north-central Oklahoma. Storm chances continue on Saturday,
especially across northern and central Oklahoma, with a slight
risk for severe storms once again. Damaging winds and large hail
will be the main severe hazards both days.

.Fire Weather...
Elevated to near critical fire weather conditions are expected
Monday and Tuesday, mainly across far western Oklahoma and
adjacent parts of Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 12, 8:17 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
917 PM CDT Thu May 12 2022

OKZ004-009-130245-
Harper OK-Ellis OK-
917 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Ellis
and Harper Counties through 945 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of May, moving northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Buffalo, May, Rosston, Selman and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3682 9930 3659 9959 3659 9961 3658 9961
      3627 9999 3672 9999 3700 9987 3700 9979
TIME...MOT...LOC 0216Z 230DEG 39KT 3658 9986

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

30

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Harper

When
May 12, 8:44 PM CST
Where
Harper County, May
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.620, -99.750

Hail, Harper

When
May 12, 9:24 PM CST
Where
Harper County, 9.4 mi SE of Selman
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.690, -99.390

Hail, Beckham

When
May 12, 10:20 PM CST
Where
Beckham County, 0.69 mi N of Erick
Measured
0.88 in hail
Reported by
Public
Coordinates
35.220, -99.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027571, 1027572, 1027573.